Abstract

Bortezomid (VELCADE®) is a potent proteasome inhibitor used in patients with relapsed and/or refractory multiple myeloma (MM). Numerous undesirable effects are known including thrombocytopenia, neuropathy, various gastrointestinal disorders, fatigue, or rare pulmonary complications. Cutaneous complications have also been described. We reported here a case of Bortezomid-induced Sweet syndrome. A 72-year-old man received Bortezomid for a second relapse of MM previously treated with VAD (vincristine, adriamycin, dexamethasone), double high dose melphalan and autologous transplant, and thalidomide. Bortezomid was given at the dose of 1.3 mg/m2 on days 1, 4, 8, and 11 every 21 days. Dexamethasone was associated with the first cycle at the dose of 20mg/d given on days 1, 2, 4, 5, 8, and 9. On day 11 of the third cycle, a partial response was observed. However, the patient presented a painful skin eruption without any fever. Centimetric erythematous, oedematous papulo-nodular plaques were observed on his back and a periorbital oedema. Spontaneous partial regression was noted on the first day of the following cycle but major analgesic drug were necessary. These cutaneous lesions on the back and the dorsal of fingers recurred on the fourth and fifth cycles with a maximum on day 11. Histopathological examination of a lesion showed oedeme of the dermis and a perivascular polymorphic dermal infiltrate of lymphocytes, neutrophils and eosinophils with some leukocytoclasia, but without parietal necrosis or vasculitis. This findings were consistent with neutrophilic dermatosis. During the sixth Bortezomid cycle, the administration of dexamethasone 20 mg/d on days 1, 2, 4, 5, 8, 9, 11, and 12 prevents the reoccurrence of the skin lesions but the periorbital oedema persists. A variety of cutaneous manifestations has been described in MM. Sweet syndrome has been described in two untreated MM or in some patients receiving granulocyte-colony stimulating factor. Bortezomid has been associated with rash, pruritus, erythema, periorbital oedema, urticaria, alopecia, skin nodules. Few cases of non-necrotising cutaneous vasculitis with perivascular lymphocytic infiltrates have also been reported. Bortezomid-induced Sweet syndrome has been reported in three other patients at the second and third injection of the second cycle for two of them while the eruption occurred after the first injection in the third case. The recurring skin lesions after each bortezomid cycle strongly suggests Bortezomid responsibility’s in the occurrence of Sweet syndrome. Unlike classic hypersensitivity type reactions, this vasculitis rash may not necessary prompt cessation of drug as the administration of dexamethasone prevents its recurrence.

Disclosure: No relevant conflicts of interest to declare.

Author notes

*

Corresponding author